Alert archive / California / High Wind Warnings in 2022
High Wind Warning 5, NWS Reno, NV
NWS Reno, NV issued this high wind warning at May 7, 2022, 2:30 PM PDT for Mono County, California. It took effect at May 8, 2022, 7:00 AM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2022, 2:30 PM PDT (21:30 UTC)
- In effect from
- May 8, 2022, 7:00 AM PDT
- Expired
- May 8, 2022, 9:12 PM PDT
- In force
- 14 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4935 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS75 KREV 072130 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 230 PM PDT Sat May 7 2022 CAZ073-082130- /O.UPG.KREV.HW.A.0003.220508T1400Z-220509T0400Z/ /O.NEW.KREV.HW.W.0005.220508T1400Z-220509T0600Z/ /O.CON.KREV.WI.Y.0013.000000T0000Z-220508T0200Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 230 PM PDT Sat May 7 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 11 PM PDT SUNDAY... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts up to 50 mph. For the High Wind Warning, west winds 30 to 40 mph with gusts up to 70 mph expected. Wind prone locations may see gusts in excess of 80 mph. Ridgetop winds gusts up to 100 mph. * WHERE...Mono County. * WHEN...For the Wind Advisory, until 7 PM PDT this evening. For the High Wind Warning, from 7 AM to 11 PM PDT Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Very dangerous boating conditions on area lakes. * ADDITIONAL DETAILS...High profile vehicle restrictions can be expected on US-395 on Sunday. Check with CalTrans for the latest road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time secure loose outdoor items such as patio furniture, decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-082130- /O.NEW.KREV.WI.Y.0014.220508T1800Z-220509T0300Z/ /O.CON.KREV.LW.Y.0021.000000T0000Z-220508T0600Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 230 PM PDT Sat May 7 2022 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR PYRAMID LAKE... ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY... * WHAT...For Saturday's Lake Wind Advisory, west winds 20 to 25 mph with gusts up to 45 mph. Waves 2 to 4 feet. For the Wind Advisory, west winds 25 to 35 mph with gusts up to 60 mph. Waves of 2 to 4 feet on Pyramid Lake Sunday. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...For the Lake Wind Advisory, until 11 PM PDT this evening. For the Wind Advisory, from 11 AM to 8 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats on area lakes will be prone to capsize. * ADDITIONAL DETAILS...Areas of blowing dust will be possible downwind of local sinks and dry lake beds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-082130- /O.NEW.KREV.WI.Y.0014.220508T1800Z-220509T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 230 PM PDT Sat May 7 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. Wind prone areas may gust up to 65 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 11 AM to 8 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility. Small boats on area lakes will be prone to capsize. * ADDITIONAL DETAILS...Areas of blowing dust will be possible downwind of local sinks and dry lake beds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-082130- /O.NEW.KREV.WI.Y.0014.220508T1800Z-220509T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 230 PM PDT Sat May 7 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. Wind prone areas along US-395 / I-580 may gust up to 70 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 11 AM to 8 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats on area lakes will be prone to capsize. * Additional Information... High profile vehicle restrictions are possible. Check with NDOT for the latest road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-080600- /O.CON.KREV.LW.Y.0021.000000T0000Z-220508T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 230 PM PDT Sat May 7 2022 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph. Waves 2 to 4 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
400 WWUS75 KREV 080913 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 213 AM PDT Sun May 8 2022 CAZ073-090600- /O.CON.KREV.HW.W.0005.220508T1400Z-220509T0600Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 213 AM PDT Sun May 8 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. Wind prone locations may see gusts to 70 mph. Ridgetop winds gusts will approach 100 mph. * WHERE...Mono County. * WHEN...From 7 AM this morning to 11 PM PDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Very dangerous boating conditions on area lakes. * ADDITIONAL DETAILS...High profile vehicle restrictions can be expected on US-395. Check with CalTrans for the latest road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time secure loose outdoor items such as patio furniture, decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-004-090300- /O.CON.KREV.WI.Y.0014.220508T1800Z-220509T0300Z/ Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 213 AM PDT Sun May 8 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. Waves of 2 to 4 feet on Pyramid Lake * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 11 AM this morning to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats on area lakes will be prone to capsize. * ADDITIONAL DETAILS...Areas of blowing dust may reduce visibility downwind of local sinks and dry lake beds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ003-090300- /O.CON.KREV.WI.Y.0014.220508T1800Z-220509T0300Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 213 AM PDT Sun May 8 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 11 AM this morning to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Small boats on area lakes will be prone to capsize. * Additional Information... High profile vehicle restrictions are possible. Check with NDOT for the latest road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
860 WWUS75 KREV 090412 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 912 PM PDT Sun May 8 2022 CAZ073-090515- /O.CAN.KREV.HW.W.0005.000000T0000Z-220509T0600Z/ Mono County- Including the cities of Bridgeport, Coleville, Lee Vining, and Mammoth Lakes 912 PM PDT Sun May 8 2022 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased significantly this evening, so the high wind warning was cancelled. Winds will be more typical breezes early this week. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at May 7, 2:38 AM PDT, 11 hours 52 minutes earlier.
Area forecast discussion, May 7, 2:38 AM PDT, 11 hours 52 minutes before
Area Forecast Discussion
National Weather Service Reno NV
238 AM PDT Sat May 7 2022
.SYNOPSIS...
More strong gusty winds will continue through the weekend as a
very cold low pressure system drops into the area. Snow showers
will push south into the region on Sunday with additional chances
into early next week. Light snow accumulations and travel issues
are possible in the Sierra. Temperatures will be unseasonable cold
with freezes most areas Monday through Wednesday mornings.
&&
.SHORT TERM...
* WIND: No need to overstate the obvious here, as we are going to
get a lot more of it today through Mother's Day, unfortunately.
EFI (Extreme Forecast Index) has been very consistent with
highlighting our area - as the 300 MB 150+ kt jet sags southward
across northern CA/NV ahead of the main cold pool to arrive
Sunday night. Sierra ridge level winds (700-600 MB) will
continue 40-55 kts with deep mixing and strong afternoon thermal
gradients to drive the strong surface winds each afternoon.
Strongest winds today will be in the eastern Sierra and then
south of I-80 for Mother's Day when wind advisories will likely
be needed. Sustained winds 20-35 mph with gusts 45 mph will be
widespread with the typical windprone areas seeing gusts 50-60
mph. Areas of blowing dust may impact portions of I-80, Hwy 50
and US 95 in the Basin and Range.
* PRECIPITATION: No big changes for Mother's Day. As the cold pool
approaches, the atmosphere will destabilize from north to south
with steepening mid level lapse rates to support increasing
snow/pellet showers, beginning north of I-80 in the morning and
then spreading south through the afternoon/evening. NBM thunder
probabilities show about a 15-20% chance of seeing some
lightning from the Tahoe Basin northward into northeast CA/far
northern Washoe County. Snow levels will be falling quickly, so
most of the hydrometeors will fall as snow/pellets. NBM qpf is
close to GEFS/ECS, indicating 0.10-0.20" for the Tahoe Basin and
lower elevations of northeast CA/northwest NV and upwards to
0.50" along the crest. More spotty amounts up to 0.10"
elsewhere. Much of the snow is falling during the day which
would help mitigate accumulations. However, this airmass is very
cold and heavier convective snow showers will be able to put
down some quick accumulations, even down to Lake Tahoe level,
especially toward late afternoon/evening. 1-3" of snow with
locally up to 6" near the crest could create some traffic/road
issues for travelers heading through the Tahoe Basin or higher
roadways in northeast CA. For the eastern Sierra of Mono County,
at least for this initial wave Sunday, most passes along Hwy 395
will remain heavily shadowed. So accumulations will be more
spotty there.
Hohmann
.LONG TERM...Monday through Saturday...
Weather will to stay quite cool and breezy with chances for rain and
snow showers through mid-week as a deep area of low pressure
swings through central California and Nevada. Abnormally cold air
mass associated with this low will keep temperatures nearly 20
degrees below normal Monday and Tuesday, but it does look like
we'll finally see some warmer temperatures and quieter weather by
next weekend.
Temperatures top out around 50 degrees in the valleys Monday and
Tuesday with widespread freezes likely (70% chance) even in low
valleys of western Nevada. High temperatures in the Sierra will
remain in the upper 30s to start the week with lows in the teens.
Chances for more rain and snow remain in the forecast with showers
possible on Monday, mainly from I-80 northward. The best chances for
accumulating mountain snow during the week are expected Tuesday
into Tuesday night as the core of the low pressure moves over the
Sierra.
Winds will remain breezy next week, but nothing like this past
week. -Zach
&&
.AVIATION...
* Winds stayed up along the eastern Sierra early this morning in
response to a shortwave disturbance passing through and some
downsloping. Winds should moderate some this morning, but remain
gusty (SW 15-25G30-35kt at most area terminals). Mixing and
gradients remain tight today for widespread gusty winds to
spread to all areas again by late morning/early afternoon.
Strongest winds today will be from KMEV-KMMH - some gusts
approaching 45-50 kts along this route.
* 150+ kt upper level jet will continue to sag southward through
the region tonight and Sunday and bring additional rounds of
strong winds, LLWS and moderate turbulence.
* Snow showers will spread down the Sierra Sunday with some
periods of trrn/mt obscurement. Accumulations for KTVL/KTRK are
unlikely due to the recent warm temperatures. However, periodic
MVFR ceilings/vsbys may impact aircraft operations. For lower
elevations east of the Sierra, light rain/snow showers may
briefly lower ceilings and obscure mt tops, highest likelihood
north of I-80. There is a 15% chance of a thunderstorm and brief
heavier snow showers at KTRK/KTVL Sunday afternoon. These
heavier convective showers would be the best chance for some
brief snow accumulations on the runways in the Tahoe Basin.
Hohmann
&&
.FIRE WEATHER...
While it's still too early for a significant threat, especially
as most fuels still remain fairly green, the strong/gusty winds
this weekend will be accompanied by dry air (afternoon minimum RH
of upper single digits to 20% west of US-95 and down into the
Eastern Sierra). While no widespread critically dry fuels exist
in our area yet, please be mindful of open flames or anything that
could cause a spark in this dry/windy environment, particularly
in western Nevada and Mono County where some fuels may be dried
out on a smaller scale basis. -Dustin
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 10 AM this morning to 11 PM PDT this
evening for Pyramid Lake in NVZ004.
Lake Wind Advisory until 11 PM PDT this evening for Lake Tahoe
in NVZ002.
CA...Wind Advisory until 7 PM PDT this evening CAZ073.
High Wind Watch from Sunday morning through Sunday evening
CAZ073.
Lake Wind Advisory until 11 PM PDT this evening for Lake Tahoe
in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:43 AM PDT | Lake Wind Advisory | REV | Alpine, El Dorado, Nevada, Placer | 20 hr |
| May 7, 2:42 PM PDT | Winter Weather Advisory | REV | Alpine, El Dorado, Nevada, Placer | 32 hr |
Nearby
High Wind Warnings in California, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.